Dear Dr. Gott: I have an advanced case of glaucoma with only partial vision in my left eye, which causes annoying difficulty in reading. I came across a delightful after-dinner drink that claims to reduce stroke damage by 80 percent. It is two cups of black coffee, a spoonful of sugar and two ounces of Irish whiskey chilled with ice cubes.
In investigating, I realized glaucoma was sort of like a stroke of the eyes, so I decided to test the drink. It tasted delightful and better still, within minutes, my partial vision cleared, and I was able to read again. A few weeks later, my vision worsened, so I drank another glass and my vision cleared.
I have since tried altering the drink a bit. I have eliminated the sugar and reduced the coffee to only one 1 (but left the instant coffee at 1 heaping tablespoon). I drink it only when my vision starts to get foggy or I feel uneasy about my eyes. I have used the drink only four times in 10 weeks.
I know this remedy sounds farfetched, but, since first starting this, I have been seen by two doctors at two clinics within two days of each other. Both times, my eye pressures had dropped to normal and appeared to be holding. I don’t know if this will work for others, but it certainly works for me, so I hope you will print my letter to share with your readers.
Dear Reader: Glaucoma is a complex disorder that can cause damage to the optic nerve, resulting in loss of vision and blindness. I must take a moment to state that not all increased eye pressure carries a diagnosis of glaucoma. In fact, glaucoma can develop with normal pressure readings on testing. The optic nerve must be damaged for the condition to occur. Beyond that, people vary in their ability to tolerate increased levels, so there is no definitive value for diagnosis.
You do not indicate whether you are on any medication. I can only determine you are under the care of an ophthalmologist who has you on drops or pills for control. Should this be the case, you must take your drugs precisely as instructed by your eye-care professional. Several of the medications must be taken more than once a day to be effective. Side effects from drops can include burning and redness. If you discontinue taking your drops or pills on occasion for this or other reasons, return to your prescribing physician, who will be able to switch you to another comparable medication with fewer side effects.
From a medical standpoint, I must agree that your remedy is quite farfetched. However, there are possible reasons for the pressure to decrease and your vision to improve. Symptoms can improve when you are in a relaxed stated, such as when you have had a cocktail. Adversely, they can worsen in times of increased stress. I suggest you experiment by listening to calming music, walking around the block or by doing something else that truly relaxes you. If you have positive results, we have the answer.
To give you related information, I am sending you a copy of my Health Report “Medical Specialists.” Other readers who would like a copy should send a self-addressed, stamped, number 10 envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.